What Other Parents Are Reading
Asthma: Exercise-Induced Asthma Special Needs Factsheet
What Teachers and Coaches Should Know
Exercise is one of the most common triggers for students with asthma — up to 80% of people with asthma have symptoms when they exercise. But up to 20% of people who don't have asthma do have exercise-induced asthma (EIA).
Breathing through the nose warms and humidifies the air before it reaches the lung. EIA is believed to be caused when cold, dry air is inhaled quickly through the mouth during exercise. The cooler air can cause the airways in the lungs to become narrower, blocking the flow of air and making it harder to breathe.
This narrowing, called bronchoconstriction, can occur in people who don't have asthma, which is why it's sometimes referred to as exercise-induced bronchoconstriction (EIB) instead of exercise-induced asthma.
Students with EIA may show symptoms 5 to 10 minutes into exercise. Symptoms usually peak 5 to 10 minutes after they stop exercising and usually resolve within 1 hour. EIA symptoms include:
- wheezing or coughing
- tightness or pain in the chest
- shortness of breath
Students with EIA may:
- get winded or tire easily during or after exercise
- cough after coming inside from being active outdoors
- not be able to run for more than a few minutes without stopping
- need to use daily control medicine and rescue inhalers
What Teachers and Coaches Can Do
Having EIA doesn't mean students should skip sports, gym classes, or other physical activities. Students with EIA may need to use inhalers before exercise.
Teachers and coaches can help students with EIA by:
- reminding them to carry and use their inhaler before activity
- making time for proper warm-ups and cool-downs during practices, games, and other physical activities
- encouraging them to breathe through the nose during exercise
- having them take breaks during exercise and use an inhaler as prescribed if symptoms start
- avoiding exercise in cold temperatures
You should know your students' asthma triggers and allow them to use their medicines when needed. If a student's symptoms get worse after taking medicine, call the school nurse or 911.
- About KidsHealth
- Reading BrightStart!
- Contact Us
- Editorial Policy
Note: All information on KidsHealth® is for educational purposes only. For specific medical advice, diagnoses, and treatment, consult your doctor.
© 1995- The Nemours Foundation. All rights reserved.
Images provided by The Nemours Foundation, iStock, Getty Images, Corbis, Veer, Science Photo Library, Science Source Images, Shutterstock, and Clipart.com